From Carmichael, California, USA:
Our seven year old has begun second grade at a new school which does not have a nurse on-site at the school. The school district's rules state that only an RN or LVN is permitted to inject emergency glucagon in case my son becomes unconscious. Their suggestion is that they use the gel as a substitute, and then telephone 911. Do you recommend this? If not, please explain why.
This is probably okay, but I believe that all of us need to continue "the glucagon fight." (See a previous answer.) The gel is safe to use as long as there is no seizure activity. However, it will take longer than glucagon. I have also heard from several parents that because of good Samaritan laws, willing lay people can be designated to administer glucagon if need be.
The good news is that with careful blood glucose monitoring, and attention to early warning signals of hypoglycemia, this should be a non-issue. I think that the use of glucagon in this day and age is much more rare than previously, but it is still important that it be available to use in selected circumstances.
[Editor's comment: See Civil Rights Agreement Reached In Loudoun County School Children with Diabetes Nationwide May Benefit. JSH]
Original posting 10 Sep 2001
Posted to School and Daycare
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.